The latest victims bring the total number of overdose deaths in Delaware this year to 125.
The state health department is warning active heroin users and their families to be aware of the dangers of heroin, especially after six deaths in the last three weeks. Three of the victims were found with suspected heroin packets stamped with one brand; the other three were found with packages stamped with a different brand.
The Delaware Dept. of Health and Social Services is not identifying which stamps or brands were found for a specific reason. “We are concerned that people in active use will chase these stamps thinking that substance will provide a ‘better’ high,” said Jill Fredel, DHHS director of communication.
Fredel said DHSS is also still waiting for toxicology results from the Division of Forensic Science to determine exactly what substance or substances were in the stamped packets.
The addition of the synthetic painkiller fentanyl into cocaine or heroin has contributed to the high number of overdose deaths in Delaware. In 2016, fentanyl was present in 109 of 308 total fatal overdose cases. Fentanyl is up to 50 times more potent than heroin.
“It is critical that people be aware of the dangers,” said Dr. Kim Odom Walker, DHSS secretary. She said anyone who is using or suffering from addiction can ask a police officer or other first responder for help. “Too many times, our police officers and other first responders see firsthand the dangers of fentanyl-related overdoses,” she said. “Our first priority is to save lives.”
Under the state’s Good Samaritan Law, people who call 911 to report an overdose cannot be arrested for low-level drug crimes.
Last week, Delaware Gov. John Carney signed legislation that allowed pharmacies in the state to sell the overdose reversing naloxone without a prescription. The goal of that legislation is to put more naloxone in the hands of family and friends of users to reduce the number of overdose deaths. “Naloxone saves lives,” said Dr. Karyl Rattay, director of the Delaware Division of Public Health. “With specific heroin packets appearing to be extremely dangerous, we urge anyone who needs access to naloxone to connect with Brandywine Counseling & Community Services, which operates the syringe services program for the Division of Public Health, or attend a community naloxone training class provided by Brandywine Counseling.”
In 2016, naloxone was administered to 1,535 individuals by Delaware first responders. It’s been administered 866 times so far this year.
Six overdose deaths in Delaware are linked to two package stamps.